Aminoglycosides are commonly used to treat infections in CF patients and are highly ototoxic. The incidence of tobramycin-induced hearing loss, tinnitus, vertigo or dizziness (ototoxicity) varies widely from 0 to 56% secondary to variation in patient enrollment, dosing, audiometry, and ototoxic criteria. The aim of this study is to determine the incidence of ototoxicity after one course of once-daily IV tobramycin in CF patients. Adult CF patients with acute pulmonary exacerbations were enrolled on IV tobramycin (10 mg/kg/d, ≥10 days). Pure-tone audiometry was performed for standard and extended high frequencies in the sensitive range for ototoxicity (SRO). American-Speech-Language-Hearing-Association cochleotoxicity criteria were applied. Distortion product otoacoustic emissions (DPOAE) and the words-in-noise-test (WINT) were assessed. Tinnitus Functional Index (TFI) and Vertigo Symptoms Scale (VSS) were used. Eighteen CF patients, mean age 31.1 (18–59), were enrolled. The incidence of cochleotoxic change from baseline at 2 and 4 weeks post-treatment was 89% and 93%. For DPOAE, a measure of outer hair-cell function, the incidence of ≥5 dB decrease was 82% and 80%. For WINT, a measure of word recognition, the incidence of ≥10% decrease was 17% and 40%. For TFI, the incidence of ≥10pt increase was 12% and 8%, and for VSS, the incidence of ≥6pt increase was 0% and 8%. One course of IV tobramycin was sufficient to cause hearing loss and other ototoxic symptoms four weeks after treatment ended. Audiometric measures were more sensitive to ototoxic change than TFI & VSS. Age and duration of tobramycin treatment were not obvious factors for predicting ototoxicity.
- Cystic fibrosis
- Hearing loss
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health
- Pulmonary and Respiratory Medicine